Tranquilliser warning to users

Grampian Police and NHS Grampian are warning drug users about the dangers of taking tranquillisers known as benzodiazepines.

The warning, together with a new awareness campaign for the North East, follows analysis of information from many sources including NHS Grampian and Grampian Police on sudden, drug-related deaths.

Grampian Police identified a change in the trend of drug-related deaths that challenged drug users’ common, but wrong, perception that benzodiazepines were not dangerous.

The figures show that over the past three years, four out of five drug-related deaths in the North East involve the use of benzodiazepines in combination with other street drugs and often with alcohol. This information is not generally known, especially among drug users where it is often perceived that the use of benzodiazepines is less hazardous than other drugs.

Grampian Police, NHS Grampian and the region’s Alcohol and Drug Partnerships in Aberdeen City, Aberdeenshire and Moray decided to campaign to highlight the dangers of these drugs, most of which have not been acquired through prescription.

Dr Bruce Davidson, Consultant Addiction Psychiatrist, Royal Cornhill Hospital, is very concerned that drug users do not appreciate how dangerous benzodiazepines are.

He explained: “Benzodiazepines include drugs such as diazepam and temazepam − these can be prescribed for severe anxiety and sleep problems in low doses and for short periods.

“If they are taken in large doses, they can slow breathing and can be fatal. Provisional reports for 2012 reveal that there were at least 28 drug-related deaths across Grampian, 23 of which had benzodiazepine present on toxicology sampling. Each of these deaths was preventable.

“Sadly, in Grampian the majority of people who die from an overdose of drugs have taken benzodiazepines, either on their own or with other drugs that can slow breathing, such as alcohol, heroin or methadone.”

Grampian Police Inspector Colin Mowat said: “Drug users were shocked to find that benzodiazepines are hazardous and keen that an awareness raising campaign should be undertaken. They were actively involved in the development of the campaign materials.”

From this week, information on the dangers of benzodiazepines is being promoted on buses, posters and leaflets across the region.

Dr Davidson added: “Drug treatment is now easily available across Grampian and I encourage anyone with a drug problem to see their GP, who can easily access the support and treatment they need.”

Inspector Mowat added: “Grampian Police enthusiastically supports this campaign which we hope will prevent harm and save lives.”